Review Erowid at GreatNonprofits.org
Help us reach 1275 reviews! And spread the word that accurate info about psychedelics and other drugs improves health, culture, and policies.
Disoriented Paranoia
Bupropion
by Queen Ketamine
Citation:   Queen Ketamine. "Disoriented Paranoia: An Experience with Bupropion (exp96276)". Erowid.org. Feb 27, 2013. erowid.org/exp/96276

 
DOSE:
450 mg oral Pharms - Bupropion (daily)
    repeated   Alcohol  
  1350 mg oral Pharms - Bupropion (pill / tablet)

BODY WEIGHT: 120 lb


I have bipolar disorder & have faithfully been taking Wellbutrin XL 450 mg every morning for the last 4 years. At the time I was not on a mood stabilizer & was in the midst of a major depressive episode. I don’t believe that had any effect on the physiological symptoms, however.

After drinking enough to be fairly inebriated, I thought it would be a good idea to take approx. 9 tablets of 150 mg Wellbutrin XL because it was the only drug that ever worked for me; if it didn’t improve my mood I’d hoped it would at least kill me or knock me out for a long long time. I took the pills around 2 or 3 am & went to bed immediately after.

Around 6 am I practically jumped out of the bed extremely disoriented due to the incredible nervous energy radiating throughout my body & mind. I was twitching, uncoordinated, & had slight difficulty choosing words. I snuck out of my apartment without waking bf or friends & hopped on a bus to get to a train station which would take me to a hospital I knew fairly well.

I definitely blacked out on the bus & probably looked like I was overdosing on something. At this point my sense of time was non-existent & I knew that Wellbutrin can cause hallucinations. I was terrified that my heart was going to simply stop from beating so fast, and incredibly paranoid that I was seeing & interacting w/ things that weren’t there (or failing to register important information like oncoming cars).

30 ft from the bus stop I had a seizure & fell down all the stairs leading into the subway. I have no idea how long I was unconscious or whether it was because of the seizure or my head making the acquaintance of each & every stair. I woke up feeling very strange & all I could think of is “Why is my face so cold? Why do I feel like I’m lying down when I’m not? Why is my face so cold?” That went on for a while & then I realized there was a man standing over me. He asked me if I was ok. I definitely was not ok but I nodded on post-seizure autopilot. I kept laying there on the ground & he walked away w/out another word. That was a fairly strange interaction so I’m not sure if he was real.

I was growing more & more disoriented, incoherent, & I knew my auditory, visual, & tactile perception was distorted. I eventually made my way onto the train & wound up getting off at the wrong stop & having no idea where I was, where I was going, or if the people I was seeing everywhere were real. I kept hearing very fast footsteps all around me, hissing whispers in male voices & gentle muffled feminine voices, almost like singing. After I saw there wasn’t a living soul on any of the blocks I could see, my thinking was a little less realistic. Instead of suspecting a rapist or mugger I thought maybe they were demons & angels arguing & coming to escort me from this world (but they were definitely auditory hallucinations lmao). I had lost my phone when falling down the stairs & had no money or ID. Thankfully I remembered the word, “hospital” & my heart palpitations, increasingly fast pulse rate, higher & higher blood pressure, & terrifying confusion kept reminding me of my ‘mission.’ I believe I found my way to the hospital myself because that’s where I wound up.

By the time I got there, (rough estimation 10-11 am) I was so incoherent that I insisted it was the year 2006. (But I did know who the president was!) When they asked how many pills I took I said “A multiple of 3...like 3 or 9 or 12.” Well, it obviously wasn’t 3...lol & for personal reasons it makes a lot of sense that I would take a multiple of 3 so 9 or 12 is what I’m sticking with.

11 to noon is when the barfing began. It wasn’t cathartic in any way. I was afraid my heart was going to come out my mouth. Literally everything felt like it was shaking & twitching including my heart & other organs. It was probably exacerbated by my frantic & incoherent racing thoughts and distorted sensory perception. That went on for hours. It was impossible to sleep or rest because of the terrible nervous energy & thudding heart. They kept me in the cardiology unit for three days hooked up to IV, mad electrodes & just so many wires that I couldn’t get out of bed w/out help. After about a day & a half my heart slowed down enough that I could sleep fairly well. After 2 days I felt mostly fine & eager to get out. They gave me some more brain scans & sent me on my merry way. Throughout the entire experience, I felt incredibly guilty, terrified, embarrassed &, later, belittled by understandably insensitive hospital staff.

I do NOT recommend taking Wellbutrin recreationally. I have experimented w/smaller dosages (750 mg – 900 mg) & the effects are the same only a bit less intense. None of them are enjoyable because there is an overwhelming sense of paranoia & any visual hallucinations are usually terrifying or startling at the least. From my personal experience...

EXAMPLES:

Male voices hissing & female voices singing which are quite disconcerting when alone.
Seeing movement & shadows in my peripherals which disappear rapidly the second I turn to look.

I once saw an overturned bowl in my kitchen w/two wasps flying around inside & buzzing clear as day. I didn’t understand how they possibly could have gotten there so I had a friend come over to verify. There were no wasps & amusingly there was no bowl either...

Very convincing footsteps EVERY time I have overdosed or even taken one or two extra. The creepiest part is that when I stop to turn around & see if someone is following you, the footsteps always stop too. I thought maybe I was hearing my own steps but they’re always the same - I’d hear heeled boots hitting concrete even when I was walking barefoot on carpet. Pair that up w/the sneaky shadows & movement in the peripherals & you have created a nice little nightmare for yourself that can last up to 24 hours.

There are so many better things to do recreationally than Wellbutrin. Do yourself a favor - never take more than 450 mg, & only use it for its amazing depression-ravaging properties!

Exp Year: 2010ExpID: 96276
Gender: Female 
Age at time of experience: 20 
Published: Feb 27, 2013Views: 14,675
[ View as PDF (for printing) ] [ View as LaTeX (for geeks) ] [ Switch Colors ]
Pharms - Bupropion (87) : Hospital (36), Hangover / Days After (46), Overdose (29), Train Wrecks & Trip Disasters (7), Health Problems (27)

COPYRIGHTS: All reports are copyright Erowid and you agree not to download or analyze the report data without contacting Erowid Center and receiving permission first.
Experience Reports are the writings and opinions of the individual authors who submit them.
Some of the activities described are dangerous and/or illegal and none are recommended by Erowid Center.


Experience Vaults Index Full List of Substances Search Submit Report User Settings About Main Psychoactive Vaults